Table of Contents
These Common Drugs Could Be the Reason You Can’t Lose Weight
Dieting and exercising to lose weight is not enough! Is this the conclusion you have reached, after trying and failing? It is painful to realize that your huge efforts were in vain, but it doesn’t mean you should give up.
It only means something is undermining your weight loss efforts, and, according to a Weill Cornell Medicine report, that could be medication. The investigators from the Weill Cornell Comprehensive Weight Control Center warn that, in order for a weight loss strategy to be successful in the long run, it should include avoiding or minimizing medication-related weight gain.
They explain that commonly used medicines, like steroids, contraceptives, antidepressants, or blood sugar and pressure control medication, inhibit the body’s ability to lose weight. A Drugs.com article confirms this idea, stating that drugs treating diabetes, mood disorders, hypertension, and seizures can cause weight gain.
The article explains that some medications boost appetite, some cause fluid retention, while others induce states of sleepiness and fatigue, preventing the person taking them from working out or performing activities that could help them burn calories.
What Can Drugs Cause Weight Gain?
Some of the drugs in this class, like olanzapine, risperidone, and clozapine, are associated with significant weight gain, between 7 and 10% of one’s body weight. These medicines could also have antihistaminic effects, and block serotonin. It seems they increase the quantity of AMP-kinase, a brain enzyme able to block brain histamine-1 receptors, thus boosting appetite, and leading to weight gain.
Some antipsychotics, frequently used for treating schizophrenia or bipolar disorder, could also raise blood glucose levels and cause insulin resistance, reducing tolerance to glucose and predisposing to type 2 diabetes. Regular monitoring of blood glucose levels is, therefore, mandatory during antipsychotic treatments.
Tricyclic antidepressants, like amitriptyline and nortriptyline, affect brain neurotransmitters and induce antihistaminic activity, boosting appetite. Some doctors still prescribe them to treat migraine headaches.
From the newer antidepressants, known as selective serotonin reuptake inhibitors, only paroxetine, mirtazapine, and bupropion seem to induce weight gain. However, there are numerous alternative treatments available, so avoiding weight gain shouldn’t be a problem.
3. Seizure/Mood Stabilizers
Valproic acid and Lithium seem to boost appetite. The former treats epilepsy and bipolar disorder prevents migraines and can induce a weight gain of 10 pounds or more. The latter treats mood disorders.
Cetirizine and fexofenadine selectively antagonize histamine H1 receptors. They induce weight gain by boosting the appetite. It appears patients using them have higher BMI, weight, waist circumference, and insulin levels.
5. Antihypertensives – Beta Blockers
High blood pressure medication, like metoprolol and atenolol, seem to be responsible for weight gain. They induce a feeling of exhaustion and lack of energy, causing the person taking them to slow down their activity and burn fewer calories.
Oral corticosteroids, also known as glucocorticoids, seem to induce weight gain when taken in high doses and over long periods. They treat mostly asthma and painful inflammatory conditions. Steroids like prednisone, hydrocortisone, and methylprednisolone induce weight gain as well, by affecting the metabolism, and increasing appetite.
7. Diabetes Medication
Some oral drugs prescribed for type 2 diabetes, such as glybride and plipizide, increase insulin production, lowering blood sugar levels and increasing appetite. Injectable insulin increases appetite as well, by lowering blood sugar levels.
Besides increasing appetite, some type 2 diabetes medications, like the thiazolidinediones pioglitazone and rosiglitazone, cause fluid retention as well, increasing weight gain risks even more. The drugs that do not influence weight, or, on the contrary, induce weight loss are metformin, exenatide, and sitagliptin.
Warning: If You Are on Drugs That Could Induce Weight Gain, Don’t Interrupt Treatment
If you suspect the medication you are taking is undermining your weight loss goals, under no circumstances should you interrupt treatment? You doctor prescribed those drugs to address a health problem and interrupting treatment could have serious repercussions on your health and well-being.
It is best to read the prescription of the drugs you are taking and see what side effects they have. If you notice anything similar to the ones discussed above, you need to consult your doctor and ask them to prescribe a treatment that does not affect your weight.
They will most likely understand your concern and honor your request, or at least associate the respective drug with another one that inhibits its effect on weight loss. Either way, they will eliminate the obstacles to your weight loss efforts, and help you benefit from the treatment you need.